diflucan how to take

Home » IL-2 » New IL-2 Side Effect: Vertigo

New IL-2 Side Effect: Vertigo

Posted by on April 26, 2010 in IL-2, Immunotherapies (IL-2, IL-15, PD-1s, etc.), My Health Updates - No comments

 

Getting IL-2 treatments is like having sex with a hooker. You pay for the same thing every time but you never know what you’re going to get.

(Forgive me. I don’t know what prompted me to use that analogy other than the addictive desire to shock my mother-in-law. Which becomes ever more difficult.)

An oncologist with experience administering IL-2, an admittedly limited pool, will tell you that every person reacts to the toxins in a very different manner. Some experience  extreme flu-like symptoms, such as chills, muscle aches, rigors and fever. Others undergo such neurological trauma that they forever lose feeling in their hands or are unable to walk. A few die. The black-box disclaimer for Proleukin, a brand name for the “drug,” is hilariously morbid.

It is interesting, then, to see just how different my most recent bout with IL-2 has been from the previous two.

After the initial treatment, for example, my skin burned and shed to the point that you could fairly call it scaling. During the current bout, however, there are limited skin problems. The cycling burns that previously lasted for weeks have pretty much receded – various concentrated patches of redness and peeling notwithstanding. During the second round I was introduced to extreme swelling of hands and feet. It was as if they had been pounded with a hammer – swollen and discolored and painful.

This go-round is as different as the previous two were from each other. My new best friend is vomit. There is, I believe, a vice-gripped little man who is angry at the world and in desperate need of Prozac living in my small intestines, wringing them like you might a kitchen towel after cleaning the dishes. He is a spasmodic little bastard.

There is also a higher level of “vascular leakage.” When fluids made their way into my lungs after only the fourth dose, the physicians suggested we may need to quit the treatment early. Luckily we didn’t. There are lingering remnants, however. At least I think this is what is behind the soreness in my joints — causing me to walk like a chimp at times, swinging my arms at the shoulders, for example, rather than using the muscular infrastructure god gave us to walk like homo sapiens.

What is causing me the most trouble, however, is vertigo. Standing still while everything else seems to spin. I find myself unexpectedly and spontaneously grasping a chair or a handrail or the heads of one of my children to seek balance as a new episode strikes. Reading has become nearly impossible as the words slide about the page. Writing this post, for example, required several short sessions, as the fonts tend to go sliding off the side of the monitor. I tend to nod off easily, like my grandfather watching sports on television, and then wake with jolt – clutching at something to keep me from falling. Imagine yourself a cat, held upside down and hurled unceremoniously from a tree and scrambling with those legendary catpaw skills to right yourself before hitting cement.

I suspect it is an ongoing side effect related to low blood pressure, which has always been one of the most threatening problems for me during treatment. As Dena previously noted (in her ongoing critique of my cancer fashion wardrobe), I was branded a “fall risk” immediately upon entering the hospital and strapped with a yellow ribbon around my wrist to alert nurses to the possibility of me randomly collapsing. They also issued me canary-colored socks with sticky pads on them, and posted signs around my room with instructions on how to avoid falling. (One should always press a buzzer if feeling light-headed.)

In the past, however, the dizziness that occurred during treatment subsided once I was released. This time it has not.

We first realized something was off during the car ride home from Durham. We decided that I should ride in the backseat so that I could rest while my mother and Dena sat in front. In hindsight, this may have been our first mistake.

An hour or two into the drive I began to feel light-headed. This in itself wasn’t alarming but it was soon followed by dry mouth and light perspiration. And then a kind of out-of-body experience, my arms feeling light and my legs numb.   Strapped in with a seatbelt and unable to move much,  I wasn’t sure how much was a legitimate  physiological reaction and how much was simply mild dizziness exacerbated by an overactive imagination and a car traveling 70 miles an hour down the highway. The more I took notice, however, the worse it seemed to get. I began to feel sick and wondered whether I was “pale,” a description I had often heard just before passing out on some poor nurse with a needle. A sunny day, the shadows of trees that line the interstate whipped through the car like strobe lights, morphing the van’s interior into Studio 54. Every pothole and bump in the road a jolt. I shut my eyes and tried to implement the zen meditation techniques that everybody recommends but never seems to work. Second mistake. I began the cat-hurled-from-a-tree dance.

Now I started to panic. Third mistake.

I began an irrational dialog in my head that built into a paranoid frenzy. After going through all of these toxic treatments, was I really going to die an ignominious death in the back of a freaking minivan? With Josie’s edition of Dumbo playing its circular loop on the DVD player? Was I experiencing a setback from the low blood pressure? Would the doctors have discharged me if there had been any concerns? Hadn’t I discovered that doctors were often wrong, sometimes even careless? What about an overdose? I was taking so many different pills, each with its own schedule, was it possible I had screwed up the schedule? I had visions of Heath Ledger. Would vomiting save the day? A self-executed Heimlich?

Up to this point I had made no mention of how I was feeling, hoping it would pass. Now I asked Dena to pull over. Which set off further panic with her and mom. I suspect their panic had more to do with the thought of riding three more hours with the stench of vomit in the car than with any concern about my imminent death. We hit the first exit we saw. Fourth mistake. It was one of those exits that aren’t really exits, one of those where some clever municipality has paid for a sign to lure weary traverlers off the interstate for food or lodging and you veer off the exit ramp and see nothing and figure if you go around this one last bend in the road surely civilization will emerge except that it doesn’t and now that you’re this far in you have no choice but to keep going until you find a gas station. Pulling up to the stop sign, we peered in either direction, seeing nothing but trees and a back county road.  Dena took a right and, after it was clear there would be no resturant, pulled onto a dirt-and-gravel shoulder carved into the side of the road. Which, even in my distress, caused me to wonder what might spur some county government to spend tax dollars on some random emergency shoulder in the middle of nowhere. Was there a significant enough number of people pulling off the highway to puke to warrant such an expense?

Eventually we decided to get back in the car and drive to the next exit, hoping to find a gas station or a McDonalds or anything that might offer refreshment more appealing than opossum. We settled on a rest stop and got out. We walked slow laps around the compound and my eyesight and sense of balance eventually began to settle. Dena offered to walk me into the men’s room before we got back on the road, which I respectfully declined.

“You better not pass out at a urinal,” she said.

Soon we were on the road again, this time with me in the front seat. Death had been averted. No rock-star overdoses to stain my reputation, no embarrassing footage on the Internet as far as I know.

© 2017 The Kidney Cancer Chronicles. All rights reserved. Icons by Komodo Media.